Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 99, NWS La Crosse, WI

August 20, 2010Houston County, Winona County, Minnesota; La Crosse County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 20, 2010, 2:19 PM CDT for Houston County, Winona County, Minnesota; La Crosse County, Wisconsin. It was in force for 41 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2010, 2:19 PM CDT (19:19 UTC)
Expired
Aug 20, 2010, 3:00 PM CDT
In force
41 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Houston County, MN, Winona County, MN, La Crosse County, WI

The radar

The La Crosse radar (KARX), 13 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 2:36 PM CDTTSTM WND GST 40La Crosse, WI
Aug 20, 2:40 PM CDTTSTM WND DMGLa Crosse, WILAW ENFORCEMENT REPORTS 2 POWER LINES DOWN IN THE CITY OF LA CROSSE AND ONE POWER LINE DOWN IN THE CITY OF ONALASKA
Aug 20, 2:40 PM CDTTSTM WND GST 501 N La Crescent, MN
Aug 20, 2:41 PM CDTTSTM WND DMG3 Ne Hokah, MNTREE DOWN NORTHEAST OF HOKAH.
Aug 20, 2:42 PM CDTTSTM WND DMGOnalaska, WILARGE TREE LIMBS DOWN IN ONALASKA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 1:42 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1497 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

603 
WUUS53 KARX 201919
SVRARX
MNC055-169-WIC063-202000-
/O.NEW.KARX.SV.W.0099.100820T1919Z-100820T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
219 PM CDT FRI AUG 20 2010

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HOUSTON COUNTY IN SOUTHEAST MINNESOTA...
  SOUTHEASTERN WINONA COUNTY IN SOUTHEAST MINNESOTA...
  LA CROSSE COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 300 PM CDT

* AT 213 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS MOVING THROUGH HOUSTON COUNTY MINNESOTA...
  TOWARDS THE LA CROSSE CITY AREA WITH GUSTY WINDS. THE STORMS
  WERE MOVING NORTHEAST AT 40 MPH. THESE STORMS CAN PRODUCE
  DAMAGING WINDS IN EXCESS OF 60 MPH.  

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  LA CRESCENT AND DAKOTA AROUND 230 PM...
  LA CROSSE AND BRICE PRAIRIE AROUND 235 PM...
  ONALASKA AROUND 240 PM...
  WEST SALEM AROUND 245 PM...
  BANGOR AROUND 255 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS POSE A SIGNIFICANT DANGER TO BOATERS. IF ON AREA
RIVERS OR LAKES...IMMEDIATELY MOVE TO SHORE AND FIND SHELTER.

&&

LAT...LON 4372 9126 4362 9145 4384 9160 4395 9137
      4398 9138 4399 9133 4404 9135 4406 9131
      4406 9122 4409 9119 4407 9112 4407 9092
      4373 9091
TIME...MOT...LOC 1918Z 240DEG 33KT 4384 9147 4359 9125
WIND...HAIL 60MPH <.50IN

$$

SHEA
4 follow-up statements
336 
WWUS53 KARX 201931
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
231 PM CDT FRI AUG 20 2010

MNC055-169-WIC063-202000-
/O.CON.KARX.SV.W.0099.000000T0000Z-100820T2000Z/
WINONA MN-HOUSTON MN-LA CROSSE WI-
231 PM CDT FRI AUG 20 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LA CROSSE...
NORTHEASTERN HOUSTON AND SOUTHEASTERN WINONA COUNTIES UNTIL 300 PM
CDT...

SPOTTERS NEAR HOKAH MINNESOTA HAVE REPORTED VERY GUSTY WINDS AND 
LIMITED VISIBILITY WITH HEAVY RAIN AS THESE STORMS PASSED THROUGH A 
FEW MINUTES AGO.

THE SEVERE THUNDERSTORMS WERE JUST ABOUT TO CROSS THE MISSISSIPPI 
RIVER NEAR LA CROSSE AND COULD PRODUCE WIND GUSTS UP TO 60 MPH.
BOATERS SHOULD USE CAUTION ALONG THE RIVER AND MOVE TO SHORE.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  ONALASKA AND BRICE PRAIRIE AROUND 235 PM...
  HOLMEN AROUND 240 PM...
  WEST SALEM AROUND 245 PM...
  BANGOR AROUND 250 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS POSE A SIGNIFICANT DANGER TO BOATERS. IF ON AREA
RIVERS OR LAKES...IMMEDIATELY MOVE TO SHORE AND FIND SHELTER.

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM FRIDAY
EVENING FOR WESTERN WISCONSIN.

&&

LAT...LON 4372 9126 4362 9145 4384 9160 4395 9137
      4398 9138 4399 9133 4404 9135 4406 9131
      4406 9122 4409 9119 4407 9112 4407 9092
      4373 9091
TIME...MOT...LOC 1930Z 240DEG 33KT 4397 9139 4372 9117
WIND...HAIL 60MPH <.50IN

$$

SHEA
398 
WWUS53 KARX 201940
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT FRI AUG 20 2010

MNC055-169-WIC063-202000-
/O.CON.KARX.SV.W.0099.000000T0000Z-100820T2000Z/
WINONA MN-HOUSTON MN-LA CROSSE WI-
240 PM CDT FRI AUG 20 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LA CROSSE...
NORTHEASTERN HOUSTON AND SOUTHEASTERN WINONA COUNTIES UNTIL 300 PM
CDT...

TRAINED WEATHER SPOTTERS IN DOWNTOWN LA CROSSE REPORTED WIND GUSTS 
OF 40 MPH AS THESE STORMS MOVE THROUGH. THESE STORMS WERE QUICKLY
PUSHING THROUGH THE LA CROSSE AREA...AND COULD PRODUCE SOME LOCALLY
HIGHER GUSTS THAT COULD KNOCK DOWN TREES AND POWER LINES.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  WEST SALEM AROUND 245 PM...
  BANGOR AROUND 250 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS POSE A SIGNIFICANT DANGER TO BOATERS. IF ON AREA
RIVERS OR LAKES...IMMEDIATELY MOVE TO SHORE AND FIND SHELTER.

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM FRIDAY
EVENING FOR WESTERN WISCONSIN.

&&

LAT...LON 4373 9091 4372 9126 4373 9137 4384 9160
      4395 9137 4398 9138 4399 9133 4404 9135
      4406 9131 4406 9122 4409 9119 4407 9112
      4407 9092
TIME...MOT...LOC 1939Z 240DEG 33KT 4401 9129 4376 9107
WIND...HAIL 60MPH <.50IN

$$

SHEA
788 
WWUS53 KARX 201946
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
246 PM CDT FRI AUG 20 2010

MNC055-169-201954-
/O.CAN.KARX.SV.W.0099.000000T0000Z-100820T2000Z/
WINONA MN-HOUSTON MN-
246 PM CDT FRI AUG 20 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOUSTON AND
SOUTHEASTERN WINONA COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS SHIFTED INTO 
WISCONSIN...SO THE WARNING IS BEING CANCELLED.

LAT...LON 4373 9091 4372 9126 4377 9125 4381 9126
      4390 9133 4398 9138 4399 9133 4404 9135
      4406 9131 4406 9122 4409 9119 4407 9112
      4407 9092
TIME...MOT...LOC 1944Z 240DEG 33KT 4403 9123 4379 9107

$$

WIC063-202000-
/O.CON.KARX.SV.W.0099.000000T0000Z-100820T2000Z/
LA CROSSE WI-
246 PM CDT FRI AUG 20 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LA CROSSE
COUNTY UNTIL 300 PM CDT...

THERE HAVE BEEN REPORTS OF TREES DOWN NEAR HOKAH MINNESOTA AND
A NATIONAL WEATHER SERVICE STAFF MEMBER IN LA CRESCENT HAD A WIND
GUST OF 50 MPH. WIND GUSTS AT THE LA CROSSE AIRPORT WERE ABOUT 45 MPH
AND TORRENTIAL RAINS WERE OCCURRING AT THE NATIONAL WEATHER SERVICE 
OFFICE ON LA CROSSE RIDGE.

THIS WIND GUST AND HEAVY RAIN WILL CONTINUE TO SHIFT THROUGH LA 
CROSSE COUNTY THOUGH...INCLUDING WEST SALEM...BANGOR AND MINDORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS POSE A SIGNIFICANT DANGER TO BOATERS. IF ON AREA
RIVERS OR LAKES...IMMEDIATELY MOVE TO SHORE AND FIND SHELTER.

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM FRIDAY
EVENING FOR WESTERN WISCONSIN.

&&

LAT...LON 4373 9091 4372 9126 4377 9125 4381 9126
      4390 9133 4398 9138 4399 9133 4404 9135
      4406 9131 4406 9122 4409 9119 4407 9112
      4407 9092
TIME...MOT...LOC 1944Z 240DEG 33KT 4403 9123 4379 9107
WIND...HAIL 60MPH <.50IN

$$

SHEA
470 
WWUS53 KARX 201954
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
254 PM CDT FRI AUG 20 2010

WIC063-202000-
/O.CON.KARX.SV.W.0099.000000T0000Z-100820T2000Z/
LA CROSSE WI-
254 PM CDT FRI AUG 20 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LA CROSSE
COUNTY UNTIL 300 PM CDT...

A WIND GUST OF 48 MPH WAS RECORDED AT THE LA CROSSE AIRPORT AND 
TELEVISION MEDIA IN DOWNTOWN LA CROSSE REPORTED WIND GUSTS OF 50 TO 
55 MPH. HEAVY RAIN AND FREQUENT LIGHTNING HAVE BEEN HITTING THE
LA CROSSE NATIONAL WEATHER.

THESE STORMS CONTINUE TO MOVE EAST WITH GUSTY WINDS AND DEADLY 
LIGHTNING ALONG WITH HEAVY RAIN.

A NEW SEVERE THUNDERSTORM FOR AREAS TO THE EAST IS LIKELY IN THE 
NEXT FEW MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF 
WATER ON ROADWAYS AND LOCALIZED FLOODING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM FRIDAY
EVENING FOR WESTERN WISCONSIN.

&&

LAT...LON 4373 9091 4372 9126 4377 9125 4381 9126
      4390 9133 4398 9138 4399 9133 4404 9135
      4406 9131 4406 9122 4409 9119 4407 9112
      4407 9092
TIME...MOT...LOC 1951Z 240DEG 33KT 4406 9115 4382 9099
WIND...HAIL 60MPH <.50IN

$$

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:28 PM CDT, 51 minutes earlier.

Area forecast discussion, Aug 20, 1:28 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
128 PM CDT FRI AUG 20 2010

.UPDATE...
MONITORING CONVECTIVE TRENDS ACROSS THE REGION FOR THIS AFTERNOON
AND SOME POSSIBLE SEVERE WEATHER. A WARM FRONT HAS TRACKED
NORTHWARD INTO NORTHERN WISCONSIN THIS MORNING AND APPEARS TO
STRETCH FROM THE TWIN CITIES EAST TO NORTH OF MEDFORD. SURFACE
BASED INSTABILITY HAS INCREASED ACROSS MUCH OF WISCONSIN BASED ON
THE 20.17Z WHICH SHOWS ABOUT 3000 TO 4000 J/KG OF CAPE ACROSS THE
SOUTHERN HALF OF WISCONSIN. 0-6KM SHEAR REMAINS THE BEST ACROSS
NORTHEAST WISCONSIN WITH 0-3KM SHEAR OF ABOUT 30KTS ACROSS
SOUTHERN WISCONSIN. THE THREAT FOR ANY TORNADOES APPEARS MINIMAL
GIVEN THAT THE WARM FRONT IS NORTH OF TAYLOR COUNTY NOW. THE MAIN
THREATS WILL BE WITH LARGE HAIL GIVEN THE HIGH INSTABILITY...BUT
STRONG STRAIGHT LINE WINDS CAN NOT BE RULED OUT GIVEN THE DECENT
0-3KM SHEAR. THE BEST CHANCES FOR THESE STORMS APPEARS TO BE THIS
AFTERNOON BEFORE SUNSET.

&&

.PREV DISCUSSION... /ISSUED 327 AM CDT FRI AUG 20 2010/

SHORT TERM...THROUGH SUNDAY

MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES TODAY INTO TONIGHT.

SURFACE ANALYSIS EARLY THIS MORNING SHOWS AN AREA OF LOW PRESSURE
OVER CENTRAL SOUTH DAKOTA. A WARM FRONT EXTENDED EAST OF THE LOW
ACROSS MINNESOTA INTO NORTHERN WISCONSIN WITH A TROUGH OF LOW
PRESSURE SOUTH ACROSS NEBRASKA INTO KANSAS. LOCAL AND REGIONAL
RADARS SHOW A COMPLEX OF SHOWERS AND THUNDERSTORMS ALONG THE WARM
FRONT FROM MINNESOTA INTO WISCONSIN.

THE LARGEST CONCENTRATION OF SHOWERS AND STORMS ALONG THE WARM
FRONT WAS MOVING INTO NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN
AND HAS YET TO TAKE MUCH OF A TURN TO THE EAST. CORFIDI VECTORS
OVER EASTERN MINNESOTA ARE STILL SOUTHWEST BUT DO TURN TO THE WEST
AHEAD OF THE COMPLEX OF STORMS. THIS IMPLIES THERE STILL MAY BE A
TURN TO THE EAST AS INDICATED BY ALMOST ALL OF THE SHORT RANGE
MESO SCALE MODELS. THIS WILL HAVE TO HAPPEN SOON FOR THIS TO CLIP
THE NORTHERN SECTIONS OF THE FORECAST AREA...OTHERWISE THE RAIN
CHANCES ACROSS THIS AREA FOR THE EARLY MORNING HOURS WILL HAVE TO
BE ADJUSTED DOWN. ONCE THIS COMPLEX OF STORMS MOVES BY...THERE
SHOULD BE A LULL IN THE ACTION THROUGH THE LATE MORNING AND EARLY
AFTERNOON BEFORE MORE ACTIVITY FORMS. THE SHORT WAVE TROUGHS
CURRENTLY OVER NORTH DAKOTA...WYOMING AND COLORADO ARE ALL
EXPECTED TO BE OVER THE UPPER MIDWEST DURING THE AFTERNOON. THE
NORTH DAKOTA WAVE IS ANTICIPATED TO WORK ON THE WARM FRONT AND
CAUSE ADDITIONAL STORMS TO FIRE ACROSS NORTHERN WISCONSIN INTO THE
U.P OF MICHIGAN. MEANWHILE...THE WYOMING AND COLORADO WAVES SHOULD
WORK EAST INTO IOWA AND MISSOURI WITH THE 20.00Z NAM SHOWING THE
WAVE COMING INTO IOWA PRODUCING AROUND 4 PVU/S OF VORTICITY
ADVECTION IN THE 500 TO 300 MB LAYER BETWEEN 20.21Z AND 21.00Z.
THIS WAVE SHOULD ALSO HELP PUSH THE SURFACE LOW INTO CENTRAL
MINNESOTA WITH THE TROUGH OF LOW PRESSURE SOUTH ACROSS IOWA. THE
LOW LEVEL FORCING WITH THIS LOW AND TROUGH DO NOT LOOK OVERLY
IMPRESSIVE WITH ONLY SOME WEAK BUT DISORGANIZED FRONTOGENESIS IN
THE 1000-850 MB LAYER. THE BEST WARM AIR ADVECTION SHOULD OCCUR
NORTH OF THE AREA ALONG AND NORTH OF THE WARM FRONT AND TO THE
SOUTH WITH THE SOUTHERN WAVE OVER MISSOURI. THIS LEAVES A WEAK
AREA OF WARM AIR ADVECTION OVER THE AREA THIS AFTERNOON PRODUCING
UP TO 3 UBAR/S OF UP GLIDE ON THE 310K ISENTROPIC SURFACE.
CONFIDENCE ON HOW MUCH DEVELOPMENT WILL OCCUR BETWEEN THE TWO
STRONGER SHORT WAVE TROUGHS AND OVER THE AREA IS NOT HIGH GIVEN
THE WEAK OVERALL FORCING SIGNALS. NONE THE LESS...THE SHORT RANGE
MESO SCALE MODELS INCLUDING THE 20.00Z SPC WRF AND EAST ARW ALONG
WITH THE NAM AND 20.00Z ECMWF SHOW SOME DEVELOPMENT OCCURRING
ALONG THE TROUGH DURING THE LATE AFTERNOON. PLACEMENT OF THIS
DEVELOPMENT IS PRIMARILY ALONG AND EAST OF THE MISSISSIPPI RIVER
AND HAVE TRIED TO CAPTURE THIS WITH THE HIGHEST RAIN CHANCES LATE
THIS AFTERNOON OVER WISCONSIN.

IF THIS ACTIVITY DOES INDEED DEVELOP THERE SHOULD BE SOME SEVERE
WEATHER THREAT WITH IT. THE NAM DOES SUGGEST THE POTENTIAL FOR
BETWEEN 1500 AND 2000 J/KG OF ML CAPE BUT THE SHEAR MAY NOT BE ALL
THE GREAT. AT MOST 25 TO 30 KNOTS OF 0-3 KM SHEAR WILL BE PRESENT
IF THE LOW LEVEL CAP BREAKS ALLOWING FOR SURFACE BASED CONVECTION
TO FORM ALLOWING FOR AN ISOLATED DAMAGING WIND GUST THREAT. ALL THE
MODELS SHOW SOME MID LEVEL COOLING OCCURRING ABOVE THE CAP TO HELP
ERODE IT FROM ABOVE BUT WITH THE LOW LEVEL WARM AIR ADVECTION
CONTINUING...NOT SURE THIS WILL BE ENOUGH TO TOTALLY BREAK THE
CAP. FORECAST SOUNDINGS FROM THE MODELS SHOW THE CAP BREAKING LATE
THIS AFTERNOON BUT THAT COULD BE IN RESPONSE TO THE CONVECTIVE
SCHEMES KICKING IN AND DEVELOPING THE CONVECTION AS THE CAP BREAKS
IN THE BUFKIT SOUNDINGS AT THE SAME TIME IT STARTS RAINING. IF THE
CAP DOES NOT BREAK...WOULD EXPECT ANY STORMS THAT DO DEVELOP TO
REMAIN ELEVATED WITH A VERY MINIMAL SEVERE THREAT.

ANY ACTIVITY THAT DOES DEVELOP THIS AFTERNOON WILL PUSH EAST OF
THE AREA DURING THE EVENING. SOME FOG POTENTIAL FOR TONIGHT IF THE
SKIES CAN CLEAR SOON ENOUGH WITH THE POSSIBILITY OF PLENTY OF
MOISTURE FROM ANY RAIN AVAILABLE TO HELP WITH THE FOG PRODUCTION.
A BETTER FOG NIGHT FOR THE RIVER VALLEYS MAY BE SETTING UP FOR
SATURDAY NIGHT INTO SUNDAY MORNING. HIGH PRESSURE SHOULD BE OVER
THE AREA FOR CLEAR SKIES AND LIGHT WINDS. DEW POINTS ARE NOT
EXPECTED TO DECREASE THAT MUCH WHICH MAY END UP KEEPING AIR
TEMPERATURES NEAR THE WATER TEMPERATURES OVER THE SMALLER RIVERS
WHICH MAY LIMIT THE VALLEY FOG TO THE WISCONSIN AND MISSISSIPPI
RIVER VALLEYS.

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

BOTH THE 20.00Z GFS AND ECMWF INDICATE A POSITIVELY TILTED UPPER
TROUGH AND SURFACE COLD FRONT WILL CROSS THE UPPER MIDWEST MONDAY
NIGHT THROUGH TUESDAY. WITH THE POSITIVE TILT TO THE SYSTEM...IT
SHOULD BE WEAKENING AS IT COME THROUGH AND THERE MAY NOT BE A LOT
OF RAIN LEFT WITH IT BY THE TIME IT GETS TO THE LOCAL AREA. THE
CURRENT 20 TO 30 PERCENT RAIN CHANCES SEEM APPROPRIATE ALTHOUGH
THERE MAY NEED TO BE A RAIN CHANCE INCLUDED FOR TUESDAY AFTERNOON
WITH THE ECMWF SUGGESTING THE SYSTEM MAY NOT HAVE CLEARED THE
REGION YET.

AVIATION...

TWO POTENTIAL ROUNDS OF SHOWERS AND THUNDERSTORMS MAY IMPACT THE TAF
SITES AS A LOW PRESSURE SYSTEM MOVES THROUGH...BUT NEITHER ROUND IS
CERTAIN. THE FIRST ROUND WOULD OCCUR THIS MORNING...WITH SHOWERS AND
STORMS MOVING EAST OUT OF SOUTHWEST MINNESOTA. HOWEVER..THEY MAY END
UP TRACKING NORTH OF THE TAF SITES...AND AS SUCH HAVE MAINTAINED
VCSH WITH NO CB MENTION FROM 09-15Z. THE TRACK OF THE PRECIPITATION
WILL NEED TO BE MONITORED THIS MORNING FOR POSSIBLE TAF AMENDMENTS.
LATER THIS AFTERNOON AND INTO THIS EVENING...A WEAK COLD FRONT
ASSOCIATED WITH THE SYSTEM IS FORECAST TO CROSS THE TAF SITES.
SHOWERS AND THUNDERSTORMS MAY FIRE ALONG THE FRONT...DEPENDING ON
HOW HEATING CAN OCCUR THROUGH A CIRROSTRATUS DECK THAT SHOULD BE IN
PLACE MUCH OF THE DAY. AT THIS POINT...ONLY HAVE ENOUGH CONFIDENCE
TO INCLUDE A CB MENTION FOR 21-03Z...BUT IT IS CONCEIVABLE FOR BOTH
SITES TO END UP DRY. ON THE OTHER HAND...SHOULD STORMS FORM...THERE
IS THE POTENTIAL FOR THEM TO PRODUCE STRONG WIND GUSTS AND POSSIBLY
HAIL AS WELL. THEREFORE...THE AFTERNOON FORECAST ALSO NEEDS TO BE
MONITORED.

THERE ARE SOME BR/FOG CONCERNS AS WELL. THE FIRST COMES THIS
MORNING...WITH MVFR BR EXPECTED UNTIL DAYTIME HEATING CAN MIX IT OUT
AROUND 15Z. DEPENDING ON THE AMOUNT OF CLEARING TONIGHT AND IF RAIN
OCCURS...COULD SEE IFR OR LOWER VSBY FOG DEVELOP LATE TONIGHT...DUE
TO LOW LEVEL MOISTURE NOT BEING SCOURED OUT VERY WELL BY THE COLD
FRONT. WILL BE LOOKING AT THIS MORE FOR THE 12Z TAF ISSUANCE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

UPDATE...HALBACH
SHORT/LONG TERM...04
AVIATION...AJ/WETENKAMP
Hazardous weather outlook, Aug 20, 5:02 AM CDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
502 AM CDT FRI AUG 20 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-211000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
502 AM CDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM AND ACCOMPANYING COLD FRONT WILL MOVE EAST
ACROSS THE AREA TODAY INTO THIS EVENING. THUNDERSTORMS WILL FIRE
ALONG THE FRONT...WITH INSTABILITY AND WIND PROFILES FAVORING STORM
ORGANIZATION. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH
DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. THE COLD FRONT WILL
MOVE EAST OF THE AREA OVERNIGHT...SHIFTING THE THREAT FOR SEVERE
THUNDERSTORMS OUT OF THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE ALSO POSSIBLE LATE MONDAY NIGHT AND TUESDAY.
IT IS TOO EARLY TO DETERMINE IF THERE WOULD BE A SEVERE WEATHER
THREAT WITH THIS THUNDERSTORM POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 PM AND 9 PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

WETENKAMP

In the hours before

Special weather statement, Aug 20, 12:48 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1248 PM CDT FRI AUG 20 2010

MNZ079-086-087-201845-
DODGE-OLMSTED-WABASHA-
1248 PM CDT FRI AUG 20 2010

...STRONG THUNDERSTORMS EXPECTED...

AT 1246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BYRON...MOVING NORTHEAST AT 40 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ORONOCO BY 1255 PM CDT...
  MAZEPPA BY 105 PM CDT...
  LAKE CITY BY 130 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

HALBACH
Special weather statement, Aug 20, 1:05 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
105 PM CDT FRI AUG 20 2010

IAZ009>011-019-029-030-MNZ079-087-088-094>096-WIZ032>034-041-053-
201830-
ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-FAYETTE-FILLMORE-HOUSTON-HOWARD-
JACKSON-LA
CROSSE-MOWER-OLMSTED-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
105 PM CDT FRI AUG 20 2010

...STRONG THUNDERSTORMS BUILDING AND MOVING TOWARDS THE MISSISSIPPI
RIVER...

SCATTERED THUNDERSTORMS WERE MOVING ACROSS PARTS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA EARLY THIS AFTERNOON. SOME OF THE
STRONGER STORMS WILL PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS AND A
THREAT FOR LIGHTNING.

MOVE INDOORS WHEN THESE STORMS PASS THROUGH. A QUICK QUARTER INCH OF
RAIN IS POSSIBLE BUT FLOODING IS NOT EXPECTED WITH ANY OF THESE
STORMS.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

SHEA
Special weather statement, Aug 20, 1:31 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
131 PM CDT FRI AUG 20 2010

IAZ010-011-029-MNZ079-088-095-096-WIZ032>034-041-053-054-201930-
ALLAMAKEE-BUFFALO-CRAWFORD-FAYETTE-FILLMORE-HOUSTON-JACKSON-
LA CROSSE-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
131 PM CDT FRI AUG 20 2010

...STRONG THUNDERSTORMS EXPECTED THROUGH MID-AFTERNOON...

AT 125 PM...RADAR SHOWED SCATTERED THUNDERSTORMS OVER PARTS OF
SOUTHEAST MINNESOTA AND NORTHEAST IOWA...EAST OF ROCHESTER MINNESOTA
AND CHARLES CITY IOWA. THESE STORMS CONTINUED TO MOVE NORTHEAST AND
WILL PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS AND A LIGHTNING RISK.

THEY WILL BEGIN CROSSING INTO WESTERN WISCONSIN BY 2 PM AND BECOME
MORE NUMEROUS PERHAPS.

MOVE INDOORS AS THESE STORMS PASS OR TO A PLACE OF SHELTER.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:58 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe46 min
Aug 20, 3:42 PM CDTSevere Thunderstorm WarningARXCrawford, Richland, Vernon47 min
Aug 20, 4:28 PM CDTSevere Thunderstorm WarningARXAdams, Juneau47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.